Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Epzicom/Sustiva and Weight Gain
Sep 15, 2007

I have been taking Epzicom/Sustiva for a little over 2 years with little/no side effects and very good response (ever rising CD4 and basically undetectable VL for over a year). The only issue seems to be I have developed quite a belly and I'm pretty sure it's due to the medicines (I don't eat more calories and I have returned to the gym). My belly has gotten pretty big and I have gained approximately 20+ pounds since my diagnosis. Should I consider switching meds?

Response from Dr. Wohl

Your question is very important and raises a few important points.

First, big bellies on HIV meds is clearly not a problem restricted to those on protease inhibitors. You are on a protease inhibitor-free regimen and have developed this problem. Several clinical trials have found the same thing: all major HIV med combos can cause an increase in waist size.

Second, whether the increase in your abdomen is due to a gain of the surface pinch-an-inch fat or deep fat around the organs is unclear. The deep fat gain is what has been observed in those treated with HIV meds and is clearly abnormal. But a general gain in weight, as you have experienced, can lead to an accumulation of surface fat - the same thing that is seen in people without HIV. Surface and deep fat can react a bit differently to exercise, diet and medications such as growth hormone and androgens.

Third, all successful HIV meds tend to lead to weight gain. People feel better, their caloric intake increases and their body is not engaged in fighting the virus as it was before. All this can contribute to extra pounds in the form of fat. Studies show that rigorous exercise (really sweating) 4 or more time a week plus some weight lifting helps to reduce belly fat in HIV+ people. Sit-ups DO NOT spot reduce fat in the belly.

Lastly, you ask should you switch regimens and my question back is, to what? All the med combos studied can do this.

I would recommend an aggressive program of diet (more fiber, less fat, minimal simple sugars) and exercise (stairmaster, treadmill etc for at least 30 minutes 4+ times a week). You can also consider growth hormone. It works but it is injectable, expensive, and has side effects. The latter can be reduced by using lower doses of the med (1 mg) daily and expecting changes to be evident only after several months. In the future there may be other options but for now, other than liposuction, this is all we got.

DW



Previous
TCell at 40
Next
Atripla and cholesterol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement